Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
170 Doctors are Online

Is it normal to have salty taste and stomach upset during alcohol detox?

User rating for this question
Very Good
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
Question
hi - my husdand, 55 years old, is on day 5 of alcohol detox - last night he complained of a salty taste and said his stomache felt upset. He has thrown up a couple of times. He had a good day yesterday - eating some, drinking water and gatorade. Is this part of the detox? Thank you.
Posted Sat, 25 Jan 2014 in Smoking and Alcohol Addiction
 
 
Answered by Dr. Preeti Parakh 49 minutes later
Brief Answer: A common complaint. Need not worry. Detailed Answer: Hi, Welcome to Healthcare Magic! Please do not worry. Many people have gastric upset during withdrawal from alcohol. Usually there is acidity and reflux of acid into the food pipe as well, some of which regurgitates into the mouth and causes altered taste. I personally prefer to prescribe all my patients of alcohol withdrawal an antacid or an acid production lowering agent like ranitidine or pantoprazole. You can check whether he has been prescribed any such medicines or not. If not, you can ask his doctor to add one. Over the counter antacids will also help. He should also avoid taking fried, oily or spicy foods for the next few days. I also feel that too much of Gatorade will not be good for him. Hope this helps you. Please feel free to ask if you need any clarifications. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by
 
Follow-up: Is it normal to have salty taste and stomach upset during alcohol detox? 43 minutes later
Thank you. I feel better now. So he needs to stick with water. He's sleeping now - it made for a bad night. He was also sweating earlier. This is scary for me as I haven't gone thru alcohol detox before. It seems each day brings something different. Thank you again for the relief that this is just a part of detox.
 
 
Answered by Dr. Preeti Parakh 15 minutes later
Brief Answer: Keep his morale high. Detailed Answer: Hi, Sleep disturbance, anxiety and restlessness are common in alcohol withdrawal and he will be better in a few more days. The flavouring and high sugar content of Gatorade may aggravate his nausea. So I think he should avoid taking too much of it. Please do not worry and keep his morale high. It is only a question of a few days and then the worst will be over. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by
 
Follow-up: Is it normal to have salty taste and stomach upset during alcohol detox? 3 minutes later
Thank you!
 
 
Answered by Dr. Preeti Parakh 4 minutes later
Brief Answer: You are welcome! Detailed Answer: Hi, You are welcome! If you need me in future, you can contact me on this site at WWW.WWWW.WW Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Treatment/Therapy

The user accepted the expert's answer

Ask an Addiction Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor